Implant Contraceptive: The good, the bad and the ugly….

This blog is about the Implant contraceptive option. It will contain the run down on what it is, the benefits of it and the problems that people have experienced with it,

So it is a product called Nexplanon, and like the depo-provera injection it is a reversible hormonal contraceptive. It however is longer acting and as such needs replacing every 3 years, not every 3 months. It is injected into the upper arm, just above the elbow, under local anaesthetic. It works by increasing the hormone progestin, which inhibits ovulation and also alters the viscosity of the cervical mucus, meaning it is less penetrable by the sperm.

It is normally recommended from continuing to use another contraceptive for the first week after the implant, to make sure that it has started to release progestin, causing the contraceptive effect to occur. It is also good in that once removed, within a few days, the hormonal effect should have left the body. It has been found to be 99.95% effective.

However there are down sides, much like the depo, it can cause irregular periods, which may last longer than normal, it can also cause headaches, weight gain and affect mood.

People who have had it, have reported all of these symptoms, and some like me saying how they are having nearly non-stop periods, causing many to become anaemic. They also have said that even after having it removed/after the 3 years, it has taken many months for periods to return to normal or start at all.

So like the Depo, this is a contraceptive method, that has its strengths for some people, as some do rave at how good it is, but then for people like me, who hormonal contraceptives are a problem, then this would certainly not be suitable.

Tomorrow we will review the pill (and the different options). So could be a long post.

Advertisements

2 Comments (+add yours?)

  1. Josie B
    Aug 20, 2012 @ 00:26:06

    I’ve had Nexplanon in for about 4 months now. I haven’t had my period since it got put in aside from a few spotting in the days after it was put in my arm. It’s been great. The only side effect I’ve noticed is I’ve gotten acne a bit more and I’m guessing that’s because I was on the pill before (which can prevent acne). That, and any other issues other women have had, are supposed to sort themselves out with time… I was told within 6 months my body should adjust if I did have any kind of issue. There is medication to stop the continual bleeding if you were to have that problem with it, so that would be a solution until your body adjusts.

    Reply

    • coupletryingtogetpregnant
      Aug 20, 2012 @ 19:49:50

      Thank you for this response, as I have never had the implant, am basing all of my writing on what I can find online. So input from someone who has used it is of great value. Feel free to comment on any other blogs I have done, if you can help. Many Thanks 🙂

      Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: